Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Newport/Morehead City, NC

August 6, 2012Pamlico County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Aug 6, 2012, 12:02 PM EDT for Pamlico County, North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2012, 12:02 PM EDT (16:02 UTC)
Expired
Aug 6, 2012, 1:00 PM EDT
In force
58 min
Issued by
NWS Newport/Morehead City, NC

County Pamlico County, NC

The radar

The Morehead City radar (KMHX), 39 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.0 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2008 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2008 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

189 
WWUS82 KMHX 061602
SPSMHX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1202 PM EDT MON AUG 6 2012

NCZ093-094-061700-
CRAVEN-PAMLICO-
1202 PM EDT MON AUG 6 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PAMLICO AND CRAVEN COUNTIES
THROUGH 100 PM EDT...

AT 1202 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NEUSE FOREST...OR ABOUT OVER HAVELOCK...MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...MINNESOTT BEACH...
ARAPAHOE...ORIENTAL.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.

&&

LAT...LON 3499 7686 3504 7695 3521 7659 3520 7657
      3520 7658 3517 7662 3516 7659 3517 7659
      3518 7656 3513 7654 3510 7657 3500 7672
      3496 7680 3497 7683 3495 7682
TIME...MOT...LOC 1602Z 248DEG 12KT 3496 7689

$$

5

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 10:04 AM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 6, 10:04 AM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1004 AM EDT MON AUG 6 2012

.SYNOPSIS...
BERMUDA HIGH PRESSURE OVER THE AREA WILL REMAIN OVER EASTERN NORTH
CAROLINA THROUGH TONIGHT. A FRONT WILL APPROACH THE AREA AND STALL
TO THE NORTH. THIS WILL LEAD TO UNSETTLED WEATHER THROUGH THE WEEK
AND INTO THE WEEKEND.

&&

.NEAR TERM /TODAY/...
AS OF 10 AM MON...CURRENT FORECAST IN GOOD SHAPE. WILL REMOVE
MORNING WORDING FOR THE LATE MORNING ZONE UPDATE...OTHERWISE NO
CHANGES. MODELS IN DECENT AGREEMENT ON THE PLACEMENT OF SURFACE
AND UPPER LEVEL FEATURES. HIGH PRESSURE TO THE EAST AND BOUNDARY
TO THE WEST WILL KEEP AREA UNDER LOW LEVEL SOUTHWEST FLOW. WEAK
UPPER TROUGH TO THE WEST. MOIST ATMOSPHERE WILL REMAIN OVER
EASTERN NC AS WEAK UPPER LEVEL IMPULSES MOVE THROUGH DURING THE
DAY. PWS IN THE 2 INCH RANGE TODAY AND WEAK STEERING FLOW MAY
RESULT IN SOME HEAVY DOWNPOURS.

&&

.SHORT TERM /TONIGHT/...
AS OF 253 AM MON...UPPER TROUGH WILL MOVE CLOSER TO THE AREA
TONIGHT...ALLOWING FOR CONTINUED UNSETTLED WEATHER DURING THE NIGHT.
MODELS IN AGREEMENT ON LAYING THE UPPER TROUGH NORTHEAST TO
SOUTHWEST JUST TO THE WEST OF THE FORECAST AREA. PWS REMAIN AROUND 2
INCHES DURING THE NIGHT UNDER MOIST DEEP-LAYERED SW FLOW...SO COULD
CONTINUE TO SEE HEAVY SHOWERS AND LOCALIZED FLOODING.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
AS OF 3 AM MONDAY...A RATHER CLOUDY...WET AND UNSETTLED PATTERN
APPEARS TO BE IN STORE FOR EASTERN NORTH CAROLINA FROM TUESDAY
INTO THE WEEKEND. UPPER LEVEL TROUGH WILL DEEPEN PROVIDING A
SOUTHWEST UPPER FLOW ACROSS EASTERN NORTH CAROLINA. A SERIES OF
MID-LEVEL SHORTWAVES EMBEDDED IN THE SOUTHWEST FLOW WILL CROSS THE
AREA TUESDAY INTO THURSDAY. AT THE SURFACE...A GOOD TAP OF GULF
MOISTURE AS PRECIPITABLE WATER VALUES IN EXCESS OF 2 INCHES WILL
CONTINUE ACROSS THE AREA. THIS WILL ALL SET UP A FAIRLY HIGH POP
FROM TUESDAY INTO FRIDAY. THE BEST COVERAGE OF RAIN LOOKS TO BEGIN
OVER THE NORTHERN HALF OF THE CWA TUESDAY WITH ERN NC AT THE RIGHT
REAR OF A MID-LEVEL JET STREAK. WILL HAVE LIKELY POPS TAPERING TO
HIGH CHANCE CLOSER TO THE COAST ON TUESDAY. BY WEDNESDAY...AS THE
BEST AXIS OF MOISTURE MOVES TOWARD THE COAST...WILL HAVE THE HIGH
CHANCE POPS OVER THE SOUTHERN HALF. THOSE POPS CONTINUE INTO
THURSDAY AS THE GFS SHOWS ANOTHER JET STREAK ENHANCING LIFT ACROSS
EASTERN NC. AN ADDITIONAL SHORTWAVE BRINGS A THREAT OF PRECIPITATION
AGAIN ON FRIDAY BEFORE DRYING IS INDICATED SATURDAY AND SUNDAY.
GIVEN THE CLOUD COVER AND NEARLY CONSTANT THREAT OF
PRECIPITATION...TEMPERATURES WILL BE NEAR OR A LITTLE BELOW NORMAL
THROUGH THE PERIOD.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
SHORT TERM /THROUGH TONIGHT/...
AS OF 10 AM MON...HIGH PRESSURE TO THE EAST AND SURFACE BOUNDARY
TO THE NORTHWEST. WILL HAVE DECENT COVERAGE OF SHOWERS THIS
AFTERNOON...MAINLY AWAY FROM THE COAST. HAVE GONE WITH VICINITY
WORDING IN TAFS. BOUNDARY EXPECTED TO START TO MOVE TOWARD THE
AREA DURING THE DAY. HOWEVER EXPECT ANY ACTIVITY FROM THIS
BOUNDARY TO REMAIN OUT OF THE AREA THROUGH THE END OF THE
PERIOD...WITH A PICK UP IN ACTIVITY TUESDAY MORNING.

/LONG TERM TUESDAY THROUGH FRIDAY/...
AS OF 3 AM MONDAY...GIVEN A VERY MOIST ENVIRONMENT...WOULD EXPECT
FREQUENT REDUCTIONS OF CIGS AND VSBY TO MVFR AND PERHAPS IFR IN
SHOWERS WITH THE GREATEST CHANCE TUESDAY INTO WEDNESDAY...WITH
SLIGHTLY LESS COVERAGE THURSDAY AND FRIDAY. AT TAF SITES THAT DO
RECEIVE RAINFALL DURING THE DAY...THERE WILL ALSO BE A THREAT OF
LATE NIGHT AND EARLY MORNING FOG AND STRATUS THROUGH THE PERIOD.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 10 AM MON...CURRENT ZONES IN GOOD SHAPE. NO CHANGES NEEDED.
HIGH PRESSURE OFFSHORE AND BOUNDARY WELL TO THE WEST WILL CONTINUE
TODAY THROUGH TONIGHT. LOW LEVEL FLOW WILL CONTINUE SOUTHWEST 10
TO 15 KNOTS THROUGH TONIGHT WITH SEAS 2 TO 3 FEET.

/LONG TERM TUESDAY THROUGH SATURDAY/...
AS OF 3 AM MONDAY...A CONTINUATION OF THE SOUTHWEST WINDS OF 10 TO
15 KNOTS AND SEAS OF 2 TO 4 FEET WILL CONTINUE TUESDAY THROUGH
THURSDAY AS SURFACE FEATURES REMAIN WEAK. AS LOW PRESSURE MOVES
NORTH OF THE REGION THURSDAY NIGHT INTO SATURDAY WITH THE BERMUDA
HIGH STRENGTHENING A BIT...GRADIENT SHOULD LEAD TO SOUTHWEST WINDS
INCREASING TO 15 TO 20 KNOTS THURSDAY NIGHT AND PERHAPS 20 TO 25
KNOTS FRIDAY...ESPECIALLY OVER THE CENTRAL WATERS. BOTH THE
WAVEWATCH 4 AND LOCAL SWAN INDICATE SEAS LIKEWISE BUILDING TO NEAR
6 FEET STARTING LATE THURSDAY NIGHT AND CONTINUING INTO THE
WEEKEND.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...CGG
NEAR TERM...HSA
SHORT TERM...CGG
LONG TERM...CTC
AVIATION...HSA/CGG/CTC
MARINE...HSA/CGG/CTC
Hazardous weather outlook, Aug 6, 4:18 AM EDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
418 AM EDT MON AUG 6 2012

NCZ029-044>047-079>081-090>095-098-103-104-070830-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
418 AM EDT MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
HEAVY RAIN IS POSSIBLE WITH SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE
PERIOD. HEAVY RAIN IS POSSIBLE WITH SOME OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 6, 12:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1202 PM EDT MON AUG 6 2012

NCZ093-094-061700-
CRAVEN-PAMLICO-
1202 PM EDT MON AUG 6 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PAMLICO AND CRAVEN COUNTIES
THROUGH 100 PM EDT...

AT 1202 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NEUSE FOREST...OR ABOUT OVER HAVELOCK...MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...MINNESOTT BEACH...
ARAPAHOE...ORIENTAL.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.

&&

LAT...LON 3499 7686 3504 7695 3521 7659 3520 7657
      3520 7658 3517 7662 3516 7659 3517 7659
      3518 7656 3513 7654 3510 7657 3500 7672
      3496 7680 3497 7683 3495 7682
TIME...MOT...LOC 1602Z 248DEG 12KT 3496 7689

5

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:43 PM EDTSpecial Weather StatementMHXTyrrell, Washington62 min
Aug 6, 6:38 PM EDTSpecial Marine WarningMHX52 min
Aug 6, 6:47 PM EDTSpecial Weather StatementMHXTyrrell, Washington58 min
Aug 6, 6:57 PM EDTSpecial Weather StatementMHXBeaufort, Greene, Pitt63 min
Aug 6, 7:33 PM EDTAreal Flood AdvisoryMHXDare87 min
Aug 6, 7:57 PM EDTSpecial Weather StatementMHXMartin, Tyrrell, Washington63 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.